Alert archive / South Dakota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 81, NWS Sioux Falls, SD

June 9, 2000Hanson County, Miner County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 9, 2000, 10:56 PM CDT for Hanson County, Miner County, South Dakota. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 9, 2000, 10:56 PM CDT (03:56 UTC)
Expired
Jun 9, 2000, 11:45 PM CDT
In force
49 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

Counties Hanson County, SD, Miner County, SD

The radar

The Sioux Falls radar (KFSD), 83 km from the middle of the area, began a volume at 03:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 11:25 PM CDTThunderstorm Wind 52 ECanova, SDThunderstorm winds caused tree damage, including blowing over a large tree which blocked a road.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 3.9 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2000-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1053 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2000-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1053 J/kg
Mixed-layer CIN
-182 J/kg
Mixed-layer LCL
2679 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

761 
WUUS53 KFSD 100356
SVRFSD
SDC061-097-100445-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1056 PM CDT FRI JUN 9 2000

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MINER COUNTY IN EAST CENTRAL SOUTH DAKOTA
  HANSON COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 1145 PM CDT

* AT 1056 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES WEST OF FULTON...OR ABOUT 6 MILES EAST
  OF MITCHELL...MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FARMER AROUND 1105 PM CDT
  CANOVA AROUND 1120 PM CDT

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SIOUX FALLS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 8:20 PM CDT, 2 hours 36 minutes earlier.

Area forecast discussion, Jun 9, 8:20 PM CDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
820 PM CDT FRI JUN 9 2000

TSTMS GOING IN MOISTURE CONVERGENCE ZONE AHEAD OF TROF FM CNTRL SD
TO CNTRL NEB ATTM. UPR TROF IN NRN RCKYS SHOULD PUNCH ENE OVERNGT
AND BRING SOME BREAK IN CAP THRU WRN HLF CWA REST OF NGT. UPDATED
EARLY THIS EVE TO INCLUDE SCT TSTMS IN WRN CWA OVERNIGHT AND ALSO
PUT OUT NOWCAST TO INCLUDE PSBL ISOLD SVR IN FAR WRN COUNTIES THIS
EVE. QUESTION IS HOW FAR EAST ANY ACTIVITY GETS TNGT. STG SLY FLW
OF VERY MOIST AIR WILL CONTINUE AHEAD OF TROF IN CWA TNGT...HOLDING
UP TEMPS FM PREV NGT...UNLESS TSTMS MOVE IN FM W WITH EVAP COOLING.

.FSD...NONE
RYRHOLM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 10:27 PM CDTSevere Thunderstorm WarningFSDDavison48 min
Jun 9, 11:05 PM CDTSevere Thunderstorm WarningFSDMcCook40 min
Jun 9, 11:24 PM CDTSevere Thunderstorm WarningFSDHutchinson, McCook, Turner51 min
Jun 9, 11:32 PM CDTSevere Thunderstorm WarningFSDLake43 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.